“Medicines That Don’t Mix”

 

Bactrim and warfarin don't mix. Some medicines should never be taken together because they can interact with each other in ways that alter their effects. These interactions can be dangerous, even deadly on rare occasions. For example, a commonly prescribed antibiotic, Bactrim (sulfamethoxazole and trimethoprim), is often associated with serious interactions with warfarin (Coumadin).These drug interactions are one of the most common adverse events leading to hospitalization in patients taking warfarin. Bactrim causes an increase in the amount of warfarin available in the body. It quickly raises the INR (international normalized ratio), which measures how fast the blood clots. A high INR indicates a higher risk of bleeding. Thus, patients taking Bactrim and warfarin have suffered widespread bruising and serious bleeding episodes. And it's not just Bactrim—other antibiotics interfere with warfarin. A 2012 study in the US found that the risk of bleeding while on warfarin was twice as high for those taking antibiotics, and a study in Canada found a four-fold increase in the risk of bleeding.

 →Here's what you can do: It is important to keep a current list of all your prescription and over-the-counter medicines. Review the list with every doctor at each visit, and provide it to your pharmacist. Tell your pharmacist if you take warfarin and have just been given a prescription for an antibiotic. Pharmacy computers will often detect medicines that interact and alert the pharmacist, who can then call your doctor to discuss a possible prescription change.

Created on January 7, 2015

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work